Nebraska, 2008

Hail in Nebraska, June 20, 2008

June 20, 2008 · NWS LBF · 2 events in 1 county or zone

Weak northwesterly flow aloft and moderate instability produced multicellular thunderstorms with golfball sized hail across southern Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Weak northwesterly flow aloft and moderate instability produced multicellular thunderstorms with golfball sized hail across southern Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 2:16 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 20, 2:16 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT FRI JUN 20 2008

DISCUSSION...
SCATTERED TSRA FIRING THIS AFTN ALONG WEAK SFC CONVERGENT FLOW FROM
NEAR KVTN THROUGH KBBW. CORRESPONDING SBCAPES NEAR 1500J/KG WITH
0-6KM SHEAR 35KTS. STORMS HAVE BEEN PULSE TYPE AND MULTICELLULAR.
BRIEF SEVER POTENTIAL REMAINS THROUGH PEAK HEATING 23Z...THEN
ACTIVITY SHOULD RAPIDLY DISSIPATE. WILL COVER AREAS WITH A 20 POP
THIS EVENING...THEN DRY.

UPPER LOW ROTATING FROM ONTARIO CANADA INTO THE UPPER GREAT LAKES
WILL BRING CHC FOR TSRA ACROSS NERN FA WITH SEPARATE AREA DOWNSTREAM
OF BLACKHILLS IN THE NWRN FA. REMAINDER OF AREA SHOULD REMAIN DRY
THROUGH SATURDAY NIGHT. BETTER PCPN CHANCES RETURN SUNDAY NIGHT
THROUGH MONDAY NIGHT AS ALEUTIAN LOW ROTATES ACROSS NRN PLAINS AND
FLATTENED UPPER RIDGE. PREFERRED ECMWF REMAIN THE MOST FAVORABLE.

.LONGER TERM...
SYNOPTIC PATTERN WILL BE FAVORABLE FOR MORE ACTIVE WEATHER. UPPER
RIDGE WILL REMAIN CENTERED OVER TEXAS AND NEW MEXICO WITH FAST ZONAL
FLOW ACROSS THE NRN PLAINS. MOISTURE WILL REMAIN IN PLACE. WHILE
SEVER WEATHER WILL BE POSSIBLE EACH DAY...THE GREATER POTENTIAL WILL
RESIDE WITH HEAVY RAINFALL AND THE POSSIBILITY FOR ISOLATED FLASH
FLOODING RETURNING TO THE REGION. TEMPERATURES WILL BE SEASONABLE IN
THE UPPER 80S WITH LOWS AROUND 60...WHICH IS JUST SLIGHTLY ABOVE
NORMAL FOR THE FIRST FULL WEEK OF SUMMER.

.AVIATION...
WEAK SFC HIGH PRESSURE WILL RESIDE ACROSS WESTERN NEB THROUGH FRIDAY
AFTERNOON. COOL...RELATIVELY DRY AIR OVER SOUTH DAKOTA WILL MOVE
SOUTH INTO NEB EAST OF THE HIGH PRESSURE CENTER...WHICH WILL TEND TO
INHIBIT WIDESPREAD THUNDERSTORM DEVELOPMENT IN THE VICINITY OF THE
KLBF AND KVTN TAF SITES. AN UPR LVL DISTURBANCE OVER THE ROCKIES
WILL FAVOR THUNDERSTORM DEVELOPMENT ALONG THE HIGHER TERRAIN OF
WYOMING AND COLORADO. A FEW OF THESE STORMS MAY APPROACH KLBF DURING
THE EVENING...BUT THE PROBABILITY OF THIS HAPPENING IS TOO LOW TO
INCLUDE IN THE CURRENT FORECAST. OTHERWISE...BESIDES HIGH TO MID LVL
SCT CLOUDINESS...WINDS WILL GENERALLY REMAIN LIGHT...WITH A WESTERLY
COMPONENT DEVELOPING FRIDAY NIGHT/SATURDAY MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG/GARNER
Hazardous weather outlook, Jun 20, 2:58 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT FRI JUN 20 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-212100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
358 PM CDT FRI JUN 20 2008 /258 PM MDT FRI JUN 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS HAVE FORMED OVER NORTH CENTRAL NEBRASKA
FRIDAY AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE INTERACTS WITH
A MODERATELY UNSTABLE AIRMASS. THESE STORMS HAVE DISPLAYED
MULTICELLULAR CHARACTERISTICS...REMAINING SUB SEVERE THROUGH THE
AFTERNOON...THOUGH MARGINALLY SEVERE HAIL AND GUSTY WINDS ARE
POSSIBLE INTO FRIDAY EVENING. OTHER STORMS FORMING OVER WESTERN
SOUTH DAKOTA AND EASTERN WYOMING MAY ADVANCE INTO WESTERN NEBRASKA
FRIDAY NIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH
THESE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH NEXT WEEK. IT
IS UNCERTAIN AT THIS TIME WHETHER THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

The radar

The North Platte radar (KLNX), 86 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
June 20, 4:40 PM CST
Where
Custer County, 6.27 mi W of Callaway
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.290, -100.050

Hail, Custer

When
June 20, 4:50 PM CST
Where
Custer County, 7.22 mi SSW of Callaway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.200, -99.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105226, 105227.